Jump to content
CrazyBoards.org

Can meds = constipation aka need to poop


Recommended Posts

Mods please feel free to move.

So I am having a bit of a problem.......I am horribly constipated. I am daily taking Miralax.....not helping much. Part of this may be my diet, which is normally excellent, but I am in a bit of a major depressive episode so I only eat potato chips......I am drinking water....

Anybody find that their meds cause this.......any tips? Can this actually be my meds?

Your thoughts are appreciated, need to get things moving.

Edited by dragonfly23
Link to comment
Share on other sites

The problem I have is 'irritable bowel syndrome-constipation' (IBS-C).  I was in hell for years. 

 

Miralax worked for me initially, but eventually my body got too used to it and I needed more and more for it to work. 

 

I had success with magnesium citrate (OTC ... a fizzy-like liquid).  It really helped.  Then I developed a taste aversion to it, and had to stop that. 

 

Went to my GI DR, he gave me lactulose, then amitiza (both of which worked but only for like a week), then linzess.  The linzess is my lifesaver.  I'd be screwed without it. 

Link to comment
Share on other sites

All three of the meds you're on have the potential to cause constipation, though I think the LTG is probably the least likely.

 

Drink water, take a fiber supplement daily, and eat more vegetables. Talking to your doctor if your poor belly stays this way is not a bad idea either.

Link to comment
Share on other sites

I am still titrating up, so don't see it getting better. I see my pdoc tomorrow and I will mention it. I also have to eat better.......

Thanks for the comments, I feel validated that it may be the meds. I think I will try the magnesium citrate and see if that helps.

I have a poor appetite currently as well, nothing seems to move thru me. I will burp potato chip hours later.

Hopefully a bump in the rode to the top of the hill and nothing more.

Link to comment
Share on other sites

All three of the meds you're on have the potential to cause constipation, though I think the LTG is probably the least likely.

 

Drink water, take a fiber supplement daily, and eat more vegetables. Talking to your doctor if your poor belly stays this way is not a bad idea either.

 

(in bold)  FWIW this is the WORST thing I can do ... the higher the fiber, the more constipated I get.  And drinking lots of water does nothing for me except hydrate me.  Doesn't help with pooping.

Link to comment
Share on other sites

 

All three of the meds you're on have the potential to cause constipation, though I think the LTG is probably the least likely.

 

Drink water, take a fiber supplement daily, and eat more vegetables. Talking to your doctor if your poor belly stays this way is not a bad idea either.

 

(in bold)  FWIW this is the WORST thing I can do ... the higher the fiber, the more constipated I get.  And drinking lots of water does nothing for me except hydrate me.  Doesn't help with pooping.

 

 

my sis has IBS-C as well and has the exact same reaction. fibre supplements and a lot of vegetables and legumes do not help her poop - they just cause horrific cramps and constant gas and even worse constipation. but YMMV since everyone is different and the causes/treatment for it are highly personal.

 

i would recommend seeing your doctor about it. in the meantime you might have some success with senokot. it's a natural laxative. you can find it at your local pharmacy near pepto bismol and the like.

Edited by cosima
Link to comment
Share on other sites

Dragonfly, I was in the hospital (elective) and was so constipated, I thought I was going to die. I was there for 6 days, and on the 5th night, they gave me a suppository, and voila. I was kind of pissed they hadn't just given that to me in the first place.

 

I also like docusate sodium, also found in dulcolax. You shouldn't use it daily for long periods of time, or your natural "rhythm" will stop. But I use it for about a week when we are in the desert, for example.

Link to comment
Share on other sites

''Bricked-up" awwwwwww yikes, try Magnesium Citrate [supplement] easy does it don't take more than 300mg a day it will stick to your butt and you won't even know it's there until you sit down have some handy wipes closeby.  Nice natural supplement love it. 

Link to comment
Share on other sites

Suppositories don't work for me if I am constipated.  Last time I was very constipated was after hip surgery, and I hadn't gone at all when I was in the hospital.  They gave me a suppository and it did nothing for me. 

 

I have tried mag citrate as mentioned above, but in large amounts (2 bottles at a time) ... but it was ok'd by my GI DR, so I took it, and it helped a lot.  I developed a taste aversion to it (I almost threw it up one time, and after that I couldn't drink it) which is why I can't have it anymore.

Link to comment
Share on other sites

  • 1 year later...
On October 10, 2014 at 0:20 AM, mcjimjam said:

I have opioid induced constipation. Only thing that works for me is taking two senna/docusate (Peri-Colace) twice a day.

 

When I was on weaker opioids things like Metamucil and Miralax worked but not anymore.

my gp told me that it was okay to take senna/docusate (peri-colace) and/or glycerin suppositories. i have been taking the glycerin suppositories because when i was taking docusate (colace) alone, i thought that my medications weren't being absorbed properly. my psychiatrist had warned that taking any/too much of an oral laxative or stool softener might inhibit the absorption of medications but didn't specify which might be problematic.

is it safe to say that senna/docusate (peri-colace) won't affect absorption? also, which would be less damaging to my body overall in terms of dependency and eventually tolerance: senna/docusate (peri-colace) or glycerin suppositories?

ahhhhh, i hate, hate, hate ruminative thoughts and irrational worry although my psychiatrist just added 1mg of risperidone to my cocktail of 900mg/pregabalin, 3mg/clonazepam and 300mg/fluvoxamine.

edit: other 'safer' methods have been tried without success, e.g., fiber, increased water intake, increased cardiovascular exercise, increased green leafy vegetables and stand-alone docusate (regular colace). 

Edited by basuraeuropea
Link to comment
Share on other sites

  • 4 months later...

We also have opioid induced constipation. An awkward complication is that due to Autistic Spectrum sensory stuff, we can't take liquid medicines.

[TMI] Been on Tramadol since last September or so. Been getting anal tearing every time we go consistently since then. Which.. Isn't healthy, but 'near-constant crippling pain' is more unworkable. Currently trying docusate & psyllium husks; No change so far, but the docusate's been causing diarrhoea as well as constipation, so recently taken that out of the mix. [END TMI]

Vegetarian, so it's definitely not too-little-fibre/greens/whatever. Worried from this thread that it might be too much, though; Which isn't something we can easily change in our diet.


Tri

Link to comment
Share on other sites

When I saw my new GI DR years ago, he tried me on lactulose, amitiza, then when that stopped working, he prescribed linzess.  A major miracle medication for constipation IMO, although it could switch and turn to IBS-D.  However, I'd rather have IBS-D than IBS-C.

Link to comment
Share on other sites

Well the whole water, vegetable thing hasn't been proven to work. When I had opiate-induced constipation fiber supplement (Metamucil  psyllium dissolved in water specifically) was very close to causing an impaction; I would never take it again. For very mild constipation prune juice actually works for me. Otherwise of the laxatives Colace is the mildest and doctors usually recommend it first. Next is sennocides (Ex-Lax) and then biscodyl (Ducolax, Miralax) of the OTC pills. Sitz baths (very warm water--but not hot of course--up to your hips)  can help.

Link to comment
Share on other sites

I agree that water, vegetables, high fiber, and Metamucil all do not work (I have yet to find a person where these things actually helped).

I could drink an entire bottle of prune juice and nothing comes out but bad gas.  Same with prunes, and all other dried fruit.

Colace (for ME) is a joke.  I was given it when after surgery, and it did nothing.  I had to lie about having pooped before I could go home.  But YMMV.

Ex-lax, Ducolax, same as colace for me.

I've never tried a sitz bath.  Will keep that in mind if I need something in the future.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...